Hail, Pennington
- When
- May 27, 12:54 PM MST
- Where
- Pennington County, 5 mi S of Wall
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 43.918, -102.240
A thunderstorm produced penny sized hail south of Wall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail south of Wall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 9:59 AM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1059 AM MDT WED MAY 27 2015 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 308 AM MDT WED MAY 27 2015 WATER VAPOR SHOWS UPPER LOW OVER WA WITH NEGATIVELY TILTED WAVE ROTATING ROTATING THROUGH MT/WY. AT THE SFC...HIGH IS CENTERED OVER THE CNTRL PLAINS WITH TROF TAKING SHAPE OVER ERN MT/ERN WY. SCT SHRA/TSTMS EXTEND FROM THE NEB PANHANDLE INTO FAR SWRN SD IN REGION OF LOW/MID LVL THETA-E ADVECTION AHEAD OF UPPER WAVE. TODAY...UPPER WAVE WILL CONTINUE ITS NEWD PROGRESSION WITH SFC LOW DEVELOPING OVER THE BLKHLS BY MIDDAY. MLCAPE EXPECTED TO INCREASE TO NEAR 1000J/KG OVER MUCH OF THE CWFA WITH CIN ERODING QUICKLY BY LATE MRNG OVER NERN WY AND FAR WRN SD. CONVECTION WILL INTIATE EARLY IN THE HIGHER TERRAIN OF THE BLKHLS AS WELL AS NERN WY...THEN INTENSIFY AS IT SHIFTS EWD ACROSS THE WRN SD PLAINS. AN AREA OF ENHANCED MLCAPE OF NEAR 1500J/KG ALONG WITH BETTER SHEAR WILL DEVELOP ALONG A DEVELOPING WMFNT EXTENDING FROM THE BLKHLS LOW INTO CNTRL SD AND MAY RESULT IN A FEW SVR STORMS...AND CANT RULE OUT AN ISOLD TORNADO GIVEN INTENSIFYING FRONTAL BOUNDARY EAST OF THE BLKHLS. HEAVY RAIN ALSO A THREAT...ESPECIALLY ACROSS NWRN SD NORTH OF THE WMFNT. ACTIVITY WILL QUICKLY SHIFT NORTH/EAST OF THE CWFA THIS EVENING. THURSDAY...UPPER LOW SHIFTS INTO THE NRN ROCKIES WITH SFC FRONT PUSHING THROUGH OUR ERN ZONES. FAIRLY WDSPRD DIURNAL CONVECTION EXPECTED...WITH A FEW SVR STORMS POSSIBLE ALONG THE SFC FRONT OVER SCNTRL SD. .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 308 AM MDT WED MAY 27 2015 UPPER LEVEL TROF SHIFTS EAST OF THE NORTHERN PLAINS ON FRIDAY AS SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. LINGERING SHOWERS ARE EXPECTED EARLY ON FRIDAY...SHIFTING SOUTH AND EAST EARLY AS DRIER AIR MOVES IN. BY THE WEEKEND...COOL HIGH PRESSURE RESIDES ACROSS THE NORTHERN PLAINS WITH BROAD UPPER LEVEL RIDGING DEVELOPING LATE IN THE WEEKEND. A WARM UP IS EXPECTED THE FOLLOWING WEEK ALONG WITH A RETURN OF SHOWERS AND THUNDERSTORMS. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY ISSUED AT 1059 AM MDT WED MAY 27 2015 ISOLATED/SCATTERED -SHRA/-TSRA OVER SOUTH CENTRAL SD WILL CONTINUE TO SHIFT EAST. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. VFR CONDITIONS EXPECTED OUTSIDE OF PRECIPITATION...WITH MVFR CIGS/VSBYS NEAR ANY STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...15 AVIATION...POJORLIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 404 AM MDT WED MAY 27 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281015- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 404 AM MDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY INTO THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE OVER NORTHWEST SOUTH DAKOTA. A FEW STORMS COULD BECOME SEVERE...ESPECIALLY FROM THE BLACK HILLS EASTWARD. LARGE HAIL IS THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CANT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE BEST CHANCE FOR A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1248 PM MDT WED MAY 27 2015 SDZ012-025-072-073-271930- NORTHERN FOOT HILLS SD-BUTTE SD-SOUTHERN MEADE CO PLAINS SD- STURGIS/PIEDMONT FOOT HILLS SD- 1248 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN MEADE AND SOUTH CENTRAL BUTTE COUNTIES UNTIL 130 PM MDT... AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEAR BUTTE STATE PARK...OR 7 MILES NORTH OF STURGIS...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NISLAND...SAINT ONGE AND BEAR BUTTE STATE PARK. LAT...LON 4448 10344 4443 10356 4461 10382 4471 10346 TIME...MOT...LOC 1848Z 157DEG 13KT 4451 10354 CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 132 PM MDT WED MAY 27 2015 SDZ072-073-272015- SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 132 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 215 PM MDT... AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PIEDMONT...OR 11 MILES NORTHWEST OF RAPID CITY...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMMERSET AND PIEDMONT. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 42 AND 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING OF WATER ON ROADWAYS. && LAT...LON 4418 10338 4427 10345 4438 10329 4422 10313 TIME...MOT...LOC 1931Z 231DEG 9KT 4422 10336 CALDERON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT WED MAY 27 2015
SDZ029-074-272015-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
136 PM MDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
215 PM MDT...
AT 135 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN CUSTER STATE PARK...OR 10 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 5 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERMOSA...CUSTER PARK GAME LODGE...BLUE BELL...CUSTER STATE PARK AND
CENTER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH MAY
LEAD TO CREEKS RUNNING HIGH.
&&
LAT...LON 4373 10352 4386 10336 4386 10318 4378 10310
4377 10310 4364 10341
TIME...MOT...LOC 1935Z 230DEG 5KT 4373 10340
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 149 PM MDT WED MAY 27 2015 SDZ031-272030- PENNINGTON CO PLAINS SD- 149 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON COUNTY UNTIL 230 PM MDT... AT 148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINNACLES RANGER STATION...OR 29 MILES WEST OF PHILIP...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALL...QUINN...PINNACLES RANGER STATION AND NORTHERN BADLANDS NATIONAL PARK. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 102 AND 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4378 10213 4381 10236 4418 10238 4417 10201 TIME...MOT...LOC 1948Z 187DEG 21KT 4393 10224 CALDERON
The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570114.